Amoxicillin Rash: What It Is, What It Looks Like, and How to Treat It

Amoxicillin is a common antibiotic prescribed for a range of bacterial infections. Most antibiotics have a rash as a side effect, but amoxicillin, in particular, causes a rash more frequently than other antibiotics.

Still, an amoxicillin rash is not indicative of allergies, and in many cases, there is no need to worry about it. Let’s take a closer look at how you can distinguish between an allergic and non-allergic amoxicillin rash and how to treat it.

Table of Contents

What Is an Amoxicillin Rash?

An amoxicillin rash is a type of skin rash that can occur as a side effect of amoxicillin. It’s estimated that a rash will occur in 5-10% of children taking amoxicillin or Augmentin, although these figures refer to non-allergic rashes.

There are two types of amoxicillin rashes, allergic and non-allergic. Allergic rashes are hives, whereas non-allergic rashes are called maculopapular rashes. These maculopapular rashes are typically referred to as “amoxicillin rashes.”

What Causes an Amoxicillin Rash?

Most of the time, when a rash develops while taking antibiotics, it is considered an allergic reaction to the medication. This is the case when hives develop while taking amoxicillin.

However, with an amoxicillin rash, the cause is not known. 

Amoxicillin rashes are commonly seen when a child takes amoxicillin when they have a virus. In fact, the amoxicillin rash was first identified in the 1960s when children were treated for mono with amoxicillin, and it occurred in 80-100% of cases.

Amoxicillin rash is much less common now because doctors know that it is ineffective against mono, although those with mono who receive amoxicillin will still develop a rash.

Still, these observations have allowed researchers to conclude that the rash is often not from amoxicillin itself but instead from a virus, such as in the case of children with mono. They still do not understand why a rash forms when amoxicillin is taken in these cases, but it has been observed to be harmless.

What Does an Amoxicillin Rash Look Like?

A non-allergic amoxicillin rash will have the following qualities:

  • Small (less than ½ inch), pink spots spread throughout the body or slightly raised pink bumps in a symmetrical pattern.
  • Always found on the chest, back, or abdomen and often involves the legs, arms, and face as well.
  • Usually appears 5-7 days after starting amoxicillin.
  • Often goes away in three days, although it may take up to six days.
  • Not to be mistaken for hives, which are itchy, raised, and change location.

An amoxicillin rash will not have any of the signs of an allergic reaction, such as a sudden rash onset within two hours of taking the first dose or difficulty breathing or swallowing. If these symptoms appear or very itchy hives develop, seek immediate medical care, as these indicate an allergic reaction.

However, there are also dangers in not recognizing an amoxicillin rash as non-allergic, primarily in mistakenly labeling someone as allergic to the penicillin family of antibiotics when they are not. This can then limit their choice of antibiotics in the future despite no need to do so.

If you are ever unsure about a rash while taking amoxicillin, check in with your doctor. This way, you can be sure that the rash is non-allergic and it is safe to continue with your prescription.

How To Treat an Amoxicillin Rash?

Children with hives or other itchy rashes can be treated with over-the-counter medication, such as Benadryl, in regulation with the dosing instructions for their age. Additionally, refrain from giving your child more antibiotics until a doctor has seen them.

As for amoxicillin rashes, there is no way to treat them beyond waiting for them to go away, which should take about three days. It is not possible to spread the rash to others, so there is no need to worry about its contagiousness in that time.

Those who develop an amoxicillin rash may want to discontinue the medication for fear of the symptoms. However, discontinuing amoxicillin will not make the rash go away quicker than if you were to continue taking it. Knowing this, it’s always recommended to continue giving the prescription until the course is complete. The only exception is if there are any signs of an allergic reaction.

Discontinuing amoxicillin can also cause other problems. For instance, stopping amoxicillin and switching to a broader-spectrum antibiotic when that is not needed could cause other side effects, such as vomiting or diarrhea.

When To See a Doctor?

It’s recommended to see a doctor whenever a rash develops while taking amoxicillin to determine if it is due to allergies. If allergies are not the cause, your doctor may recommend continuing the prescription, while allergies indicate a need for alternative medication.

If your child ever develops more severe signs of allergy in addition to the rash, seek immediate emergency attention.

An amoxicillin rash, on its own, is not dangerous. However, if it shows with signs of allergies, it can be dangerous and may worsen if the allergen (in this case, the medication) is not stopped.

For quick guidance on your child’s amoxicillin rash, DrHouse can connect you with an online doctor in just 15 minutes who can look over the rash and discuss your child’s symptoms. Your doctor can then advise on if your symptoms appear to be an allergic reaction or just an amoxicillin rash and if you should continue your antibiotic or switch to a different one.

Key Takeaways

Amoxicillin is a common antibiotic prescribed for various bacterial infections, but one of its side effects, particularly in children, is amoxicillin rash. Not to be confused with an allergic reaction, amoxicillin rash is of no harm to the child and is instead due to a virus, not the medication itself.

In many cases, a child that experiences amoxicillin rash once will not likely experience it again if they take it again for a future infection. This is because amoxicillin rash only occurs if a virus is also present.

If you’re unsure if your child is experiencing an allergic reaction or amoxicillin rash, reach out to an online doctor for quick guidance.

Sources:

  • Chovel-Sella, A., Ben Tov, A., Lahav, E., Mor, O., Rudich, H., Paret, G., & Reif, S. (2013). Incidence of rash after amoxicillin treatment in children with infectious mononucleosis. Pediatrics, 131(5), e1424–e1427. https://doi.org/10.1542/peds.2012-1575 
  • About Kids Health. (2020). Ampicillin or amoxicillin rash: Caring for your child’s rash. https://www.aboutkidshealth.ca/penicillinrash
  • Ónodi-Nagy, K., Kinyó, Á., Meszes, A., Garaczi, E., Kemény, L., & Bata-Csörgő, Z. (2015). Amoxicillin rash in patients with infectious mononucleosis: evidence of true drug sensitization. Allergy, Asthma &Amp; Clinical Immunology, 11(1). doi: https://doi.org/10.1186/1710-1492-11-1 
  • Mill, C., Primeau, M., Medoff, E., Lejtenyi, C., O’Keefe, A., & Netchiporouk, E. et al. (2016). Assessing the Diagnostic Properties of a Graded Oral Provocation Challenge for the Diagnosis of Immediate and Nonimmediate Reactions to Amoxicillin in Children. JAMA Pediatrics, 170(6), e160033. doi: https://doi.org/10.1001/jamapediatrics.2016.0033 
  • Weisser, C., & Ben-Shoshan, M. (2016). Immediate and non-immediate allergic reactions to amoxicillin present a diagnostic dilemma: a case series. Journal Of Medical Case Reports, 10(1). doi: https://doi.org/10.1186/s13256-016-0801-2 
  • Ando, Y., Senda, S., & Ono, Y. (2022). Skin rash following amoxicillin treatment. European Journal Of Internal Medicine, 102, 114-115. doi: https://doi.org/10.1016/j.ejim.2022.05.012

Content on the DrHouse website is written by our medical content team and reviewed by qualified MDs, PhDs, NPs, and PharmDs. We follow strict content creation guidelines to ensure accurate medical information. However, this content is for informational purposes only and not a substitute for professional medical advice, diagnosis, or treatment. For more information read our medical disclaimer.

Always consult with your physician or other qualified health providers about medical concerns. Never disregard professional medical advice or delay seeking it based on what you read on this website.

If you are experiencing high fever (>103F/39.4C), shortness of breath, difficulty breathing, chest pain, heart palpitations, abnormal bruising, abnormal bleeding, extreme fatigue, dizziness, new weakness or paralysis, difficulty with speech, confusion, extreme pain in any body part, or inability to remain hydrated or keep down fluids or feel you may have any other life-threatening condition, please go to the emergency department or call 911 immediately.

DrHouse

Healthcare

on your schedule

Skip the unnecessary waiting room,
see a board-certified clinician now.

Start an Online Visit
Available in 50 states. No insurance needed.

Prescriptions as needed
Renew or get a new Rx.

On-demand virtual visits
See a clinician in 15 minutes.

24/7 care support
We are here to help you.

DrHouse
  • 1

    Download the DrHouse app.
    Set up your free account in a minute.

  • 2

    Start a visit with an online doctor. Wait time is less than 15 minutes.

  • 3

    Get an Rx from your preferred pharmacy. Pick up a Rx nearby or get it delivered to you.

Download our app